Advertisement

Probability Theory and Related Fields

, Volume 87, Issue 4, pp 521–546 | Cite as

Some new tests for multivariate normality

  • Adolfo J. Quiroz
  • R. M. Dudley
Article

Summary

A family of statistics is presented that can be used for testing goodness of fit to a parametric family. These statistics include Mardia's measure of multivariate kurtosis and Moore and Stubblebine's test for multivariate normality. The asymptotic distribution of the statistics is found under mild hypotheses on the parametric family and, in the case of multivariate normality, the distribution is shown to be independent of the “true” parameter. A class of tests for multivariate normality is presented and the performance of two such tests in the bivariate case is found in simulations.

Keywords

Stochastic Process Probability Theory Mathematical Biology Asymptotic Distribution Parametric Family 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Alexander, K.S.: The central limit theorem for empirical processes on Vapnik-Červonenkis classes. Ann. Probab.15, 178–203 (1987)Google Scholar
  2. Anderson, T.W., Stephens, M.A.: Tests for randomness of directions against equatorial and bimodal alternatives. Biometrika59, 613–621 (1972)Google Scholar
  3. Andrews, D.W.K.: Chi-square diagnostic tests for econometric models: introduction and applications. J. Econ.37, 135–156 (1988)Google Scholar
  4. Barndorff-Nielsen, O.: Information and exponential families in statistical theory. New York: Wiley 1978Google Scholar
  5. Bera, A., John, S.: Tests for multivariate normality with Pearson alternatives. Commun. Stat. Theory MethodsA12, 103–117 (1983)Google Scholar
  6. Beran, R.J.: Testing for uniformity on a compact homogeneous space. J. Appl. Probab.5, 177–195 (1968)Google Scholar
  7. Brown, L.D.: Fundamentals of statistical exponential families. Inst. of Math. Statist. Lecture Notes — Monograph Series9 (1986)Google Scholar
  8. Chernoff, H., Lehmann, E.L.: The use of maximum likelihood estimates in χ2 tests for goodness of fit. Ann. Math. Statist.25, 579–586 (1954)Google Scholar
  9. Csörgő, Sandor: Testing for normality in arbitrary dimension. Ann. Statist.14, 708–723 (1986)Google Scholar
  10. Dieudonné, J.: Foundations of modern analysis. New York: Academic Press 1960Google Scholar
  11. Dudley, R.M.: On χ2 tests of composite hypotheses. Probability Theory, Banach Center Publications5, 75–87. Warsaw: PWN 1979Google Scholar
  12. Dudley, R.M.: A course on empirical processes. In: Hennequin, P.L. (ed.) Ecole d'été de probabilités de St.-Flour, 1982. (Lect. Notes Math., vol. 1097, pp. vii-viii, 1–142) Berlin Heidelberg New York: Springer 1984Google Scholar
  13. Dudley, R.M.: An extended Wichura theorem, definitions of Donsker class, and weighted empirical distributions. Probability in Banach Spaces V (Proc. Conf. Medford, 1984; Lect. Notes Math., vol. 1153, pp. 141–178) Berlin Heidelberg New York Tokyo: Springer 1985Google Scholar
  14. Dudley, R.M.: Universal Donsker classes and metric entropy. Ann. Probab.15, 1306–1326 (1987)Google Scholar
  15. Dudley, R.M., Philipp, W.: Invariance prineiples for sums of Banach space valued random elements and empirical processes. Z. Wahrscheinlichkeitstheor. Verw. Geb.62, 509–552 (1983)Google Scholar
  16. Dzhaparidze, K.O., Nikulin, M.S.: On a modification of the standard statistics of Pearson. Theory Probab. Appl.19, 851–853 (1974)Google Scholar
  17. Fernholz, L.T.: von Mises calculus for statistical functionals. (Lect. Notes Statist., vol. 19) Berlin Heidelberg New York: Springer 1983Google Scholar
  18. Giné, E.: Invariant tests for uniformity on compact Riemannian manifolds based on Sobolev norms. Ann. Statist.3, 1243–1266 (1975)Google Scholar
  19. Holt, R.: Computation of gamma and beta tail probabilities. Mathematics Dept., Massachusetts Institut of Technology 1986Google Scholar
  20. Huber, P.J.: The behavior of maximum likelihood estimates under nonstandard conditions. In: Proc. 5th Berkeley Symp. Math. Statist. Prob. 1965, vol. 1, pp. 221–233. Berkeley Los Angeles: University of California Press 1967Google Scholar
  21. Joiner, B.L., Rosenblatt, J.R.: Some properties of the range in samples from Tukey's symmetric lambda distributions. J. Am. Statist. Assoc.66, 394–399 (1971)Google Scholar
  22. Koziol, J.A.: On assessing multivariate normality. J. R. Stat. Soc., Ser. B45, 358–361 (1983)Google Scholar
  23. Lehmann, E.L.: Testing statistical hypotheses, 2d edn. New York: Wiley 1986Google Scholar
  24. Mardia, K.V.: Measures of multivariate skewness and kurtosis with applications. Biometrika57, 519–530 (1970)Google Scholar
  25. Moore, D.S.: A chi-square statistic with random cell boundaries. Ann. Math. Statist.42, 147–156 (1971)Google Scholar
  26. Moore, D.S., Stubblebine, J.B.: Chi-square tests for multivariate normality with application to common stock prices. Commun. Stat. Theory MethodsA 10, 713–738 (1981)Google Scholar
  27. Müller, C.: Spherical harmonics (Lect. Notes Math., vol. 17). Berlin Heidelberg New York: Springer 1966Google Scholar
  28. Pollard, D.: General chi-square goodness-of-fit tests with data-dependent cells. Z. Wahrscheinlichkeitstheor. Verw. Geb.50, 317–331 (1979)Google Scholar
  29. Pollard, D.: A central limit theorem for empirical processes. J. Aust. Math. Soc. Ser.A 33, 235–248 (1982)Google Scholar
  30. Pollard, D.: Convergence of stochastic processes. New York Berlin Heidelberg: Springer 1984Google Scholar
  31. Prentice, M.J.: On invariant tests of uniformity for directions and orientations. Ann. Statist.6, 169–176 (1978)Google Scholar
  32. Quiroz, A.J.: On Donsker classes of functions and their application to tests for goodness of fit. Ph. D. thesis, mathematics, Mass. Inst. of Tech. (1986)Google Scholar
  33. Rao, K.C., Robson, D.S.: A chi-square statistic for goodness-of-fit tests within the exponential family. Comm. Statist.3, 1139–1153 (1974)Google Scholar
  34. Roy, A.R.: On χ2 statistics with variable intervals. Technical Report no. 1, Dept. of Statistics, Stanford University (1956)Google Scholar
  35. Small, N.J.H.: Plotting squared radii. Biometrika65, 657–658 (1978)Google Scholar
  36. Stein, E.M., Weiss, G.: Introduction to Fourier analysis on Euclidean Spaces. Princeton: Princeton University Press 1971Google Scholar
  37. Watson, G.S.: On chi-square goodness of-fit tests for continuous distributions. J. R. Stat. Soc., Ser. B20, 44–61, with discussion 61–72 (1958)Google Scholar
  38. Wenocur, R.S., Dudley, R.M.: Some special Vapnik-Chervonenkis classes. Discrete Math.33, 313–318 (1981)Google Scholar

Copyright information

© Springer-Verlag 1991

Authors and Affiliations

  • Adolfo J. Quiroz
    • 1
  • R. M. Dudley
    • 2
  1. 1.Departamento de MatematicasUniversidad Simon BolivarCaracasVenezuela
  2. 2.Department of MathematicsM.I.T.CambridgeUSA

Personalised recommendations